How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Stevens Your Own Question
Dr. Stevens
Dr. Stevens, Ophthalmologist
Category: Eye
Satisfied Customers: 1404
Experience:  Board Certified Ophthalmologist
8112280
Type Your Eye Question Here...
Dr. Stevens is online now
A new question is answered every 9 seconds

I have been having problems with my nose and eye while working

This answer was rated:

I have been having problems with my nose and eye while working out in the gym or when playing soccer. My symtoms are a tingling sensation in the top of my left nostril as if I am about to sneeze and my left eye puffs up and runs heavily. These symtoms can last up to 3 or 4 days. My GP has told me to use antihistamines which I already do on a daily basis but the problem still persists. Can you help me to resolve this problem ? Thank you.

How long has this been going on? Is it only one eye that runs? What is your age ? Have you tried any eye medicines for this?

Customer: replied 7 years ago.
It's been going on for around 10 months. Yes it's only my left eye that runs and only my left nostril that tingles. I am 30 years of age. This problem only occurs while exercising. The only eye medication I have tried was an over the counter eye drop called Brolene. Just before these two symtoms start I get a fit of sneezing.
It seems as if you have some sort of Allergic conjunctivitis affecting the eye, Brolene is OK but I would suggest something called Zaditor (ketotifen) which just became over the counter and use it 2 times a day. I really cant think of anything more ominous than this with the long history of this, I dont think there is anything more serious going on. Sometimes claritin can also be helpful, Dr. Stevens
Customer: replied 7 years ago.

I've been using Clarityn in tablet form. How would this be affecting my nose and only be occuring because of exercising ?

 

I suspect you are exposing yourself to some sort of allergen when you are exercising, one eye is tearing significantly more than the other due to anatomical differences. I would suggest seeing an eye doc who can check for signs of chronic irritation as seen in folks with your symptoms, also he can check the tear duct to make sure there is not a partial obstruction. There is one other thing that comes to mind and that is called pigment dispersion syndrome which causes eye pressure in near sighted people when they exercise and this can affect one eye more than other but typically does not cause the eye to run or be swollen. These are things I can think of as a starting point, Regards XXXXX
Customer: replied 7 years ago.
I understand that you are an eye doctor but you havn't cleared up the connection between the eye symptoms and the symptoms in my nose. I'd really like to understand the connection between the two as this problem is causing me alot of discomfort and preventing me from training. I would like to be able to cure this problem asap and by understanding the connection I feel that would help to do so. Why would the conjuntivitus or even the pigment dispersion syndrome be affecting my nose by causing the tingling sensation ?
I understand, you see the eyeball is lubricated by tears that are made in gland under the brow, these excess tears go down the punctum which is a small hole in the inner corner of the eyelid and into the nose through the nasolacrimal duct. Excess tears end up in the nose and I suspect this is why you get a tickle in your nose. This is also why people who cry blow their nose because the tears go to the nose through the nasolacrimal duct.
Dr. Stevens and other Eye Specialists are ready to help you